Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 270, NWS Fort Worth, TX

June 5, 2004Dallas County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Jun 5, 2004, 6:32 PM CDT for Dallas County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2004, 6:32 PM CDT (23:32 UTC)
Expired
Jun 5, 2004, 7:30 PM CDT
In force
58 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Dallas County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 69 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.5 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 646 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
646 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

275 
WUUS54 KFWD 052332
SVRFTW
TXC113-060030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
632 PM CDT SAT JUN 5 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DALLAS COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 730 PM CDT

* AT 632 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM OVER GARLAND...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROWLETT AROUND 640 PM CDT
  SUNNYVALE...MESQUITE AROUND 650 PM CDT
  BALCH SPRINGS AROUND 655 PM CDT
  SEAGOVILLE AROUND 715 PM CDT

* OTHER LOCATIONS IN THE WARNING INCLUDE RICHARDSON AND UNIVERSITY
  PARK

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY. FOR
YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM PASSES.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND
STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3299 9669 3285 9683 3258 9654 3293 9653

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 5:55 PM CDT, 37 minutes earlier.

Area forecast discussion, Jun 5, 5:55 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
555 PM CDT SAT JUN 5 2004

.AVIATION...
WEAK MEAN NW FLOW/SHEAR ALOFT AND QUANTITIES OF OLD BNDYS ARND FM
PREV SEVERAL DAYS CONVECTION. MCV NEAR KACT HELPING TO TRIGGER SCT
TSRA MAINLY NE OF DFW PTN OF TRACON AND AGREE WITH CWSU THAT THIS
SHOULD REMAIN OVR E TX AS RUC/WSETA/GFS INDICATE. MAINLY BKN-OVC VFR
CONDS IN THE FORM OF CIRRUS/ANVIL BLOW OFF...THOUGH ISOLD SHRA CAN/T
BE RULED OUT THRU 01Z WITH BNDYS/MOIST/UNSTABLE AIRMASS AROUND. SFC
FLOW SHOULD BE MAINLY S/SE 5-15 KTS OVRNGT WITH LLJ STAYING MAINLY
WEST OF N TX TNGT. NONE OF AFORMENTIONED MODELS INDICATE NW TX/SW
KS/NW OK CONVECTION MAKING IT BEYOND KSPS-KOKC...BUT WERE WEARY OF
THIS AND POOR MODEL HANDLING OF LATE AND WILL CONTINUE PROB30 GROUP
ONGOING WITH POTENTIAL MVFR CIGS THRU 14-15Z. WITH UPPER RIDGE
BUILDING SLOWLY INTO W TX BY 18Z SUN...SHOULD SEE MORE ISOLD TSRA
SUN AFTN. SO LITTLE CHANGE TO GOING FCST. 05/

&&

.PUBLIC UPDATE...
 518 PM CDT
HAVE UPDATES ZONES TO INCREASE POPS NE WHERE CONVECTION HAS BECOME
WELL ESTABLISHED. SHORT RANGE MODELS...INCLUDING WORKSTATION ETA
INDICATE THIS AREA WILL LINGER THROUGH EARLY MORNING. REST OF
FORECAST LEFT ALONE ATTM. 80

&&

.PREV DISCUSSION...
 340 PM CDT
ONCE AGAIN...CONVECTION FROM PAST 24 HOURS HAS LEFT SEVERAL SURFACE
BOUNDARIES OVER NORTH TEXAS THAT COULD ACT AS A FOCUS FOR FURTHER
AFTERNOON DEVELOPMENT. HOWEVER...DEBRIS CLOUDS FROM THIS CONVECTION
HAVE PUT A DAMPER ON AFTERNOON MAX TEMPS REACHING NECESSARY LEVELS
TO INITIATE WIDESPREAD CONVECTION. WE EXPECT SCATTERED CONVECTION TO
DEVELOP...AND INDEED THERE IS SOME STARTING IN THE NORTHEAST PART OF
THE REGION AT THE PRESENT TIME.

THE BEST CHANCES FOR RAIN APPEAR TO BE LATE TONIGHT AND EARLY SUNDAY
AS A MCS SHOULD DEVELOP IN EASTERN NM AND CO OR THE TX/OK PANHANDLE
REGION AND MOVE SOUTHEAST OVERNIGHT...ARRIVING HERE AROUND
DAYBREAK...THEN CONTINUE ITS SOUTHEASTWARD TREK.

BY MONDAY...THE RIDGE SHOULD BE BUILDING OVER THE
PLAINS...SUPPRESSING CONVECTION FOR A COUPLE OF DAYS AS A LONG WAVE
TROUGH PUSHES ONTO THE WEST COAST. THIS IN TURN WILL GIVE US A
CHANCE FOR MORE RAIN THE LATTER PART OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX   70  89  71  90 /  50  50  20  10
WACO, TX               71  90  71  92 /  30  50  20  10
PARIS, TX              68  85  71  90 /  30  50  20  10
DENTON, TX             69  88  71  91 /  50  50  20  10
MCKINNEY, TX           69  88  71  91 /  50  50  20  10
DALLAS, TX             71  89  72  91 /  50  50  20  10
TERRELL, TX            71  89  72  91 /  50  50  20  10
CORSICANA, TX          71  89  72  92 /  30  50  20  10
TEMPLE, TX             71  91  72  92 /  30  50  20  10
&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
&&

42

EFFECTIVE TUESDAY JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR
THIS PRODUCT WILL CHANGE FROM AFDFTW TO AFDFWD.  THE WMO HEADER WILL
REMAIN UNCHANGED.  PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8 2004.
Hazardous weather outlook, Jun 5, 4:00 PM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
400 PM CDT SAT JUN 5 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-061100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
400 PM CDT SAT JUN 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS LATE
THIS AFTERNOON AND EVENING. WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...BUT ISOLATED STORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WINDS.

AGAIN LATE TONIGHT...THUNDERSTORMS WILL APPROACH FROM THE TEXAS
PANHANDLE. THERE IS A SLIGHT RISK OF SEVERE STORMS WEST OF I-35. THE
MAIN THREAT LATE TONIGHT WILL BE DAMAGING DOWNBURST WINDS. LARGE HAIL
IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...
LATE NIGHT THUNDERSTORMS WILL LINGER SUNDAY MORNING. IN ADDITION...
THERE IS A ANOTHER CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
AGAIN ON SUNDAY.

NORTHWEST FLOW ALOFT WILL GRADUALLY BE REPLACED BY WEAK HIGH
PRESSURE ON MONDAY...FOLLOWED BY A RETURN TO SOUTHWEST FLOW ALOFT BY
THE MIDDLE OF NEXT WEEK. SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS
MAINLY THE SOUTHERN HALF OF NORTH TEXAS TUESDAY THROUGH THURSDAY.
WHILE AN ISOLATED STRONG STORM CANNOT BE RULED OUT...ORGANIZED SEVERE
STORMS WILL BE LESS LIKELY THAN IN RECENT DAYS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE TONIGHT...PRIMARILY WEST OF
I-35.

EFFECTIVE TUESDAY JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR
THIS PRODUCT WILL CHANGE FROM HWOFTW TO HWOFWD.  THE WMO HEADER WILL
REMAIN UNCHANGED.  PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8 2004.

25

In the hours before

Local storm report, Jun 5, 6:00 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
600 PM CDT SAT JUN 5 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0535 PM     HAIL            5 NE MCKINNEY            33.25N  96.59W
06/05/2004  1.75 INCH       COLLIN              TX   LAW ENFORCEMENT

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:00 PM CDTSevere Thunderstorm WarningFWDEastland30 min
Jun 4, 7:50 PM CDTSevere Thunderstorm WarningFWDLimestone55 min
Jun 4, 8:12 PM CDTSevere Thunderstorm WarningFWDComanche, Mills63 min
Jun 4, 8:54 PM CDTSevere Thunderstorm WarningFWDLampasas81 min
Jun 4, 10:16 PM CDTSevere Thunderstorm WarningFWDBell, Coryell, Lampasas59 min
Jun 4, 11:14 PM CDTSevere Thunderstorm WarningFWDBell, Milam61 min
Jun 5, 5:30 PM CDTSevere Thunderstorm WarningFWDCollin60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.